In memory of Professor Vladimir Vragov (1945–2002)
Some three-dimensional (3D) problems for mixed type equations of first and second kind are studied. For equation of Tricomi type, they are 3D analogs of the Darboux (or Cauchy-Goursat) plane problem. Such type problems for a class of hyperbolic and weakly hyperbolic equations as well as for some hyperbolic-elliptic equations are formulated by M. Protter in 1952. In contrast to the well-posedness of the Darboux problem in the 2D case, the new 3D problems are strongly ill-posed. A similar statement of 3D problem for Keldysh-type equations is also given. For mixed type equations of Tricomi and Keldysh type, we introduce the notion of generalized or quasi-regular solutions and find sufficient conditions for the uniqueness of such solutions to the Protter’s problems. The dependence of lower order terms is also studied.
This is a preview of subscription content, access via your institution.
Buy single article
Instant access to the full article PDF.
Price includes VAT (USA)
Tax calculation will be finalised during checkout.
S. A. Aldashev, “A criterion for the existence of eigenfunctions of the Darboux-Protter spectral problem for degenerating multidimentional hyperbolic equations,” Differ. Equations 41(6), 833–839 (2005).
A. Aziz and M. Schneider, “Frankl-Morawetz problems in R3,” SIAM J. Math. Anal. 10(5), 913–921 (1979).
J. Barros-Neto and I. Gelfand, “Fundamental solutions for the Tricomi operator,” Duke Math. J. 128(1), 119–140 (2005).
A. V. Bitsadze, Some Classes of Partial Differential Equations (Gordon & Breach, New York, 1988).
D. Edmunds and N. Popivanov, “A nonlocal regularization of some over-determined boundary-value problems,” SIAM J. Math. Anal. 29(1), 85–105 (1998).
P. R. Garabedian, “Partial differential equations with more than two independent variables in the complex domain,” J. Math. Mech. 9(2), 241–271 (1960).
W. Haack and W. Wendland, Vorlesungen über Partielle und Pfaffsche Differentialgleichungen (Birkhäuser, Basel-Stuttgart, 1969) [in German].
T. Hristov and N. Popivanov, “Singular solutions to Protter’s problem for a class of 3-D weakly hyperbolic equations,” Compt.Rend. Acad. Bulg. Sci. 60(7), 719–724 (2007).
Khe Kan Cher, “On nontrivial solutions of some homogeneous boundary value problems for the multidimensional hyperbolic Euler-Poisson-Darboux equation in an unbounded domain,” Differ. Equations 34, 139–142 (1998).
D. Lupo, C. Morawetz, and K. Payne, “On closed boundary value problems for equations of mixed elliptichyperbolic type,” Commun. Pure Appl. Math. 60(9), 1319–1348 (2007).
D. Lupo, K. Payne, and N. Popivanov, “Nonexistence of nontrivial solutions for supercritical equations of mixed elliptic-hyperbolic type,” in Progress in Non-Linear Differential Equations and Their Applications 66 (Birkhäuser, Basel, 2006), pp. 371–390.
T. E. Moiseev, “On the solvability of the Tricomi problem for the Lavrent’ev-Bitsadze equation with mixed boundary conditions,” Differ. Equations 45(10), 1547–1549 (2009).
C. Morawetz, “Mixed equations and transonic flow,” J. Hyperbolic Differ. Equations 1(1), 1–26 (2004).
B. Opic and A. Kufner, Hardy-type Inequalities, in vol. 219 of Pitman Research Notes in Mathematics Series (Longman, Harlow, 1990).
N. A. Orshubekov, “The Tricomi problem for some classes degenerating multidimensional mixed hyperbolic-parabolic type equations,” Proc. Adygea Internat. Academy of Sci. 11(2), 36–45 (2009).
N. Popivanov, T. Popov, and R. Scherer, “Asymptotic expansions of singular solutions for 3 + 1 — D Protter problems,” J. Math. Anal. Appl. 331(2), 1093–1112 (2007).
N. Popivanov and M. Schneider, “The Darboux problems in R 3 for a class of degenerating hyperbolic equations,” J. Math. Anal. Appl. 175(2), 537–578 (1993).
M. Protter, “New boundary value problem for the wave equation and equations of mixed type,” J. Ration. Mech. Anal. 3, 435–446 (1954).
The text was submitted by the authors in English.
About this article
Cite this article
Hristov, T.D., Popivanov, N.I. & Schneider, M. On the uniqueness of generalized and quasi-regular solutions to equations of mixed type in ℝ3 . Sib. Adv. Math. 21, 262–273 (2011). https://doi.org/10.3103/S1055134411040043
- mixed-type equation
- boundary value problem
- generalized solution
- quasi-regular solution